I have had my lips injected with Juvederm and Restylane many times, always by the same nurse. I never had severe swelling in the past. This is the first time my lips are sore, and this time i feel the product in my lips. One side of my top lip feels like it has a huge lump in it.. I have scheduled another appointment with her to check the results this Saturday. I am worried and wondering what could have caused such different swelling and hardness.
What Might Affect the Amount of Swelling and Feel of Restylane in the Lips?
Doctor Answers 8
Restylane lip swelling
This is due to all the swelling that ensues. I often tell my patients that this is the "oh my gosh" day.
It can be 'oh my gosh' my lips are so swollen! It could also be 'oh my gosh' I love my lips even more than yesterday. Either way, the swelling may last a few days with every day showing a decrease in swelling. The more you ice the first day or two, the less swelling you will have.
Since this injection session was different than the previous one, I would wait a few days and return to your injector as you are planning. It could be that the you have bruise or uneven product distribution that is causing asymmetric swelling.
Lips and Restylane swelling
Although it is hard to tell without seeing you, you're doing the right thing by following up with the provider. It's likely what's expected after injecting any dermal filler, swelling and tenderness, and if your provider is well-trained and experienced, they'll know whether or not you need correction or just time for the product to settle in.
Re-evaluation by your injector
I think being re-evaluated by your injector is a great idea. The area around the mouth is a very vascular area prone to more bruising and swelling. They will be able to determine if the swelling is simply from a hematoma (collection of blood) or a true collection of product resulting in a lump. If it's product, it can easily be melted with hyaluronidase. Good luck!
You might also like...
Several Things Could Affect the Amount of Lip Swelling After An Injection of Restylane
There are 3 likely possibilities. First, it may just be that a bit too much filler was injected into the area with the lump. If this is the case then some Hyaluronidase could be injected to dissolve the extra filler. Second, it is possible that there is a small hematoma present. Time will take care of this. Finally, with the swelling and tenderness, you could be developing a fever blister in this area. If that's the case, an antiviral medicine would help. Your injector should be able to tell you which is the cause when she sees you this Saturday. Best of Luck.
Technique can affect swelling and bruising, as well as some medications
Technique is definitely the first thing that affects swelling and bruising. The lips are indeed more prone to swelling and bruising than other areas. So if your injector poked you a lot of times to get the filler in, that can lead to more bruising and swelling. Additionally, if you've had fillers before your injector may have been trying to compensate for fillers already in there and fill different areas. This can lead to you being able to feel it more, or different, or overfill an area.... This isn't exactly my preferred way to inject, but it's something I see happen.
Second, and I'm not trying to put the blame on you at all, but if you were taking any different medications like Advil or Aleve or certain medications or natural compounds, you can tend to have more blood flow in your lips which can lead you have more swelling or bruising too. Try to think if you took anything different than you normally do.
You should definitely return to your injector for an evaluation, but those two things are what I would consider likely to have affected your fillers this time.
As the others have said, technique is important. For the most part, those with some training can do well most of the time when something simple is being done and not have a problem. However, when problems occur or the situation warrants more expertise, you can get into trouble if you do not have an experienced injector. Dermatologists and plastic surgeons that do this usually have a lot of experience with the tissues and the anatomy of these areas as we have dealt with them surgically. I would make sure that you see the best person that you can as I am sure that you are paying good money for this treatment regardless. Why not have the best.
Swelling after Restylane in lips could be a small collection of blood, of product, or related to the injector
Technique is so important when injecting lips with dermal filler. It is the most unforgiving area because a little issue can be very obvious, unlike the marionette or nasolabial area. I feel that the less trauma you cause when injecting, the less downtime the patient has and the happier they are. In my hands, that means using blunt cannulas. There is less bruising and swelling when injecting with the cannulas. In your particular instance, you need to see you doctor so he can look and feel your lips to see if there is an accumulation of Restylane or a small hematoma (blood collection). If there is a "bunching" of the Restylane, hyaluronidase will solve the problem rather quickly. In very rare instances, a condition called "Angioedema" can occur with is marked swelling that is rapidly progressive. In cases of AE, one needs to be treated quickly so the swelling does not progress, with high doses of steroids and antihistamines. Please see my video too.
Fillers in lips
Sometimes technique will vary or you may have developed a hematoma. It is best to seek follow-up and evaluation. Good luck.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.